Wyoming, 2023Winter Storm in Wyoming, December 1 to 3, 2023
December 1 to 3, 2023 · NWS RIW · 3 events in 3 counties and zones
A stream of Pacific moisture a moved into the area and brought locally heavy snow to portions of western Wyoming. A band of heavy snow set up in Lincoln County were the highest snow amounts were reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stream of Pacific moisture a moved into the area and brought locally heavy snow to portions of western Wyoming. A band of heavy snow set up in Lincoln County were the highest snow amounts were reported. The Star Valley was the hardest hit, with widespread amounts over 6 inches. The foothills had widespread amounts over 1 foot with over 20 inches reported to the east of Thayne and Smoot. Locally heavy amounts of snow fell in the Jackson Valley as well, with 9 inches of new snow reported near Wilson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 1, 10:04 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 1, 10:04 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1004 AM MST Fri Dec 1 2023
.DISCUSSION...(Today through Thursday)
Issued at 154 AM MST Fri Dec 1 2023
Key Messages:
-The first wave of a winter storm impacts western Wyoming today,
bringing snow, mainly to the mountains.
-The more impactful part of the winter storm brings higher snowfall
rates Saturday afternoon through early Monday. A couple feet of snow
is possible for western mountains in this time, with 8 to 14 inches
possible for the western valleys.
-Strong winds begin Saturday afternoon and continue through Monday.
The strongest winds will be Saturday afternoon through Sunday
morning. Gusts 30 to 50 mph are possible for a large portion of the
area.
Discussion:
Happy December! The first part of a prolonged winter storm has begun
to move in to western Wyoming in the form of a shortwave ahead of
the main system. This shortwave brings light, continuous snow over
the western mountains and valleys through the day. Snow rates pick
up this afternoon and continue through early Saturday morning. In
this timeframe, 4 to 9 inches are possible over the western
mountains. The highest totals are favored for the Tetons, where near
a foot is possible. The lower elevation valleys could pick up an
inch to maybe two for more favored locations in the westerly flow.
Continuing the discussion from the previous shift, will continue
with no highlights for the snow today as to not confuse anyone with
the the Winter Storm Watches issued for the latter part of the storm
(discussed shortly). HREF snow accumulations show good confidence in
these snow totals as well, with fairly tight ranges for the 25th to
75th percentiles. It also highlights mainly the mountains for snow
accumulations.
Temperatures today will be similar to that of yesterday. Increased
cloud cover could keep temperatures a few degrees cooler, however.
The Wind River Basin continues to see cold temperatures, and have
adjusted the temperatures once again as models struggle to accurately
depict snowcover.
The focus then shifts to Saturday through Monday, where the main
weather system moves through. Snow rates decrease a bit Saturday
morning as the shortwave moves out and the main push has yet to
impact western Wyoming. By midday Saturday, the jet stream begins to
shift eastward, bringing more ideal dynamics, moisture, and winds
(discussed later). Snow rates increase over the west as a result,
with the highest values favored for southwest Yellowstone, the
Tetons, and the Salt/Wyoming Ranges, thanks to west/northwest flow.
Winter Storm Watches have been issued from 18Z Saturday to 18Z
Monday to cover this main round of snow over the west. Snow totals
of 1 to 2 feet are looking possible for most of the western
mountains. The aforementioned favored locations of the Tetons,
Salt/Wyoming Ranges could see a foot or two more over the highest
elevations. Confidence of these amounts are fairly good. The Extreme
Forecast Index (EFI) and Shift of Tails (SOT) continues to highlight
the Tetons down through the Salt/Wyoming Ranges as a place of
significant snowfall.
The lower elevation valleys (Jackson and Star Valleys) could see 8
to 13 inches as snow totals by midday Monday. The more northwest
flow of this system could mean a bit lower ends for the town of
Jackson and southern Star Valley, including Afton. One point of
lower confidence is the northern Star Valley area. Given the flow
from the northwest, the northern half Star Valley could see the
higher ends of that snow range to potentially even more snow. This
would effect Alpine down to around Bedford and Turnerville. This
will be something to keep an eye on when more high-resolution models
come into play. The EFI and SOT are also highlighting Star Valley
for impactful snow amounts.
The other aspect of this storm will be the wind, which will occur
over most of the area. A strong west to northwest wind develops
across the area Saturday, and especially Saturday afternoon. Strong
winds gusting 30 to 50 mph will be common across the western
mountains, the Central Wind Corridor from Sweetwater County through
Natrona County, and eventually the Bighorn Mountains. There are
hints of 50 knot winds at 700 mb for the Central Wind Corridor,
indicating potential for high winds (gusts greater than 58 mph).
This will have to be watched for consistency in these indications.
In either case, however, expect and plan for strong winds across the
area Saturday afternoon through Sunday morning. One interesting
feature noted as more high-resolution models come into play is
strong downsloping air on the lee side of central mountains from
Clark down to South Pass between 06Z and 12Z. A warmer and drier
airmass appears on models, indication of a strong downslope wind.
This could manifest as 60 mph winds near Clark, with 50 mph or so
for locations east of the central mountains down to South Pass. This
is yet another feature to track over the next day to see if
confidence builds for this event. If it were to occur, this could be
a good event to push the colder air out of the Wind River Basin; the
FV3 has a strong wind over the northern basin in that 06Z to 12Z
timeframe. If it doesn't occur, cold temperatures would remain.
Snow rates over the west really start to decrease Monday morning. By
the afternoon, northwest flow may keep weak snow going over the
northwest portion of the state, but elsewhere will be dry. Ridging
builds in for Tuesday, bringing more mild conditions and dry
weather. Flow turns more zonal Wednesday and Thursday ahead of the
next weather system. Models are vastly different at this point, so
Friday and beyond is a bit of a mystery at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1004 AM MST Fri Dec 1 2023
A winter weather system will bring snow to western WY through the
period. Snow will continue at KJAC, with MVFR to IFR conditionsat
times through this evening. Light snow showers will also develop at
KPNA, with MVFR conditions by 13Z. Wind gusts of 15-25 knots will
occur at most terminals this afternoon and will decrease around
sunset. Breezy conditions persist at KRKS through tonight.
Fog will continue to dissipate in vicinity of KRIW. Wind will remain
elevated at KCPR through Saturday. Light snow showers, with MVFR
conditions prevail at KRKS beginning 01Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through Monday
morning for WYZ001-002-012-013-023>025.
&&
DISCUSSION...Wittmann
AVIATION...Hattings
Hazardous weather outlook, Dec 1, 2:53 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 AM MST Fri Dec 1 2023
WYZ001>020-022>030-021400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 AM MST Fri Dec 1 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Areas of fog possible, mainly for portions of central Wyoming through
the morning. Light snow begins over western Wyoming this morning,
with increasing snow rates this afternoon and evening. Light
accumulations expected for western valleys, with moderate mountain
accumulations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Monday...Continuous moderate snowfall over western
Wyoming. Significant mountain snow accumulations, with impactful
accumulations for western valleys. Strong winds develop Saturday
afternoon and continue into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Star Valley
- When
- December 1, 12:00 PM MST to December 3, 6:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Star Valley; especially the eastern Foothills. Amounts around 20 inches were reported to the east of Thayne and Smoot.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 1, 12:00 PM MST to December 3, 6:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 2 feet were reported across much of the Salt and Wyoming Range.
Winter Storm, Jackson Hole
- When
- December 1, 6:00 PM MST to December 3, 6:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
A trained spotter reported 9 inches of the snow to the southwest of Wilson.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153377, 1153378, 1153379.